Alert archive / Wyoming / Flash Flood Warnings in 2022
Flash Flood Warning 9, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Aug 13, 2022, 4:12 PM MDT for Albany County, Laramie County, Platte County, Wyoming. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2022, 4:12 PM MDT (22:12 UTC)
- Expired
- Aug 13, 2022, 6:27 PM MDT
- In force
- 2 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Albany County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 64 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 4:24 PM MDT | FLASH FLOOD | Laramie, WY | REPORT RECEIVED VIA FACEBOOK. PARK BEHIND MIDDLE SCHOOL FLOODING. |
| Aug 13, 4:34 PM MDT | FLASH FLOOD | Laramie, WY | WIDESPREAD FLASH FLOODING ACROSS CITY. FLOODING FROM 22ND STREET TO 1ST STREET AND FROM HARNEY TO SPRING CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.2 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -456 J/kg
- Mixed-layer LCL
- 3601 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
646
WGUS55 KCYS 132212
FFWCYS
WYC001-021-031-140115-
/O.NEW.KCYS.FF.W.0009.220813T2212Z-220814T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
412 PM MDT Sat Aug 13 2022
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
Southeastern Albany County in southeastern Wyoming...
Northwestern Laramie County in southeastern Wyoming...
Southwestern Platte County in southeastern Wyoming...
* Until 715 PM MDT.
* At 412 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Laramie, Baldy Peak, University Of Wyoming War Memorial Stadium
and Iron Mountain.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 305 and 318.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4123 10556 4131 10575 4154 10555 4171 10534
4166 10526 4159 10516
FLASH FLOOD...RADAR INDICATED
$$
Fuller1 follow-up statement
058
WGUS75 KCYS 140027
FFSCYS
Flash Flood Statement
National Weather Service Cheyenne WY
627 PM MDT Sat Aug 13 2022
WYC001-021-031-140037-
/O.CAN.KCYS.FF.W.0009.000000T0000Z-220814T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albany WY-Laramie WY-Platte WY-
627 PM MDT Sat Aug 13 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN ALBANY,
NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 AM MDT Monday for
portions of south central Wyoming and southeast Wyoming.
LAT...LON 4123 10556 4131 10575 4154 10555 4171 10534
4166 10526 4159 10516
$$
FullerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:29 PM MDT, 43 minutes earlier.
Area forecast discussion, Aug 13, 3:29 PM MDT, 43 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 329 PM MDT Sat Aug 13 2022 .SHORT TERM...(This evening through Monday night) Issued at 330 PM MDT Sat Aug 13 2022 The very active weather pattern continues over the next few days. Forecast challenges deal with thunderstorm and heavy rainfall potential through Sunday, with similar concerns but greater uncertainty on Monday. Storm activity is off to an aggressive start today across our mountain areas. GOES Satellite imagery shows rapidly developing convection on the eastern slopes of the Snowy Range with impressive updrafts and lightning activity. With very little steering flow in the atmosphere today, storm motions are very slow, resulting in very heavy rainfall over these areas. We have also received some reports of accumulating small hail with these storms. Some hydrologic details are discussed in the hydrology section below. Water vapor imagery shows the abundant monsoon moisture rotating around the upper level high now centered over the central/southern plains. PWAT values are well above normal across the CWA, ranging from 0.9 inches in the southwest to 1.2 inches in the northeast. This will be the main player through the weekend, with heavy rainfall threats continuing. Hires models appear to be handling the general nature of the threat today well, but are struggling with rainfall amounts. The main risk areas today are centered in the higher terrain and adjacent locations where storms have already flared up. Expecting storm activity to become more widespread as we head into the evening hours, but still thinking the heaviest rain should remain closer to the higher terrain. Scattered showers are possible through the late night hours tonight. Sunday looks like it will bring the most widespread rainfall of the period. The monsoon plume will be centered over our area, with PWATs surpassing 1 inch across most of the area. Some areas east of the Laramie range could see values approach 1.5 inches. Skinny CAPE soundings signal another round of potential flooding. We could see showers and storms developing as early as 11am. Winds aloft will start the day fairly week, but could climb slightly later in the afternoon/evening hours as the high drifts further to the southeast. Looking at 500-mb winds around 20-30 kts by 00z Monday or so. Storm motion could start out very slow and then pick up slightly later in the day. Outside of heavy rainfall, the limited CAPE and shear doesn't point to widespread severe weather, but impactful, accumulating small hail could be a concern again. Can't rule out an isolated storm producing larger hail or gusty winds. By the evening, hires models transition to widespread showers and storms with heavy rainfall moving from SW to NE across the area, which could last through the night. Thus, kept PoPs quite high through 06z, and then slowly dropped to 12z, but most of the area retains at least a slight chance for the whole night. Monday's forecast is more uncertain at this time. Models show a shortwave rotating around the high aloft on Sunday night into Monday morning, with associated surface cold front likely. This added lift will help enhance rainfall late Sunday. It will also push the high aloft further to the southeast, and potentially suppress the monsoon plume. The GFS shows rapidly dropping PWATs on Monday with drier air pushing in from the northwest. However, this could be delayed enough to allow for another round of scattered showers and thunderstorms Monday, but should be much less widespread than Sunday. It is worth noting that models were too quick to evacuate the moisture last Monday with a somewhat similar setup to this coming Monday. .LONG TERM...(Tuesday through Saturday) Issued at 330 PM MDT Sat Aug 13 2022 Drier air over the CWA Tuesday as upper shortwave moves south and east. GFS layered PWATS generally under .7 inch east of the Laramie Range with .5 inch or less over Carbon County Tuesday. Would think most locations are going to be dry. Most likely area for any convective development would be along the Colorado state line Tuesday afternoon. Weather remains dry Wednesday into Thursday with monsoon moisture limited to southern and central Colorado. Clipper system Friday that brings a dry cold front into the area as the upper trough tracks across Nebraska. Still looking mainly dry Friday with very dry air west of the Laramie Range. Front drops southwest into northwestern Colorado Friday afternoon and begins to move northeast as a warm front Saturday. This may be our next chance for showers and thunderstorms Saturday afternoon as the boundary lifts northeast. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1111 AM MDT Sat Aug 13 2022 Thunderstorms expected across all airports this afternoon. Used latest HRRR model for timing and duration of convection at each airport. Confidence growing for thunderstorms to make it into the Panhandle airports after 00Z and continuing into the evening hours. Later shifts will need to watch for stratus/fog development overnight for those areas that do receive rainfall this afternoon and evening. && .FIRE WEATHER... Issued at 330 PM MDT Sat Aug 13 2022 Minimal fire weather concerns over the next several days due to abundant monsoon moisture and high chances for precipitation expected through Monday. Drier air will start to push in on Monday, but will become much drier on Tuesday through Thursday. Temperatures are expected to cool down to near to slightly below normal on Monday, and remain near normal through midweek. && .HYDROLOGY... Issued at 330 PM MDT Sat Aug 13 2022 The first Flash Flood Warning of the day has already been issued, covering the area north and west of Centennial due to a nearly stationary strong thunderstorm earlier this afternoon. Radar estimates showed around 1.5 to 2.5 inches of rain falling in an hour near the North Fork of the Little Laramie drainage. Another area then developed to the south, prompting another warning. There are some uncertainties in radar estimates due to likely hail contamination. Many of these storms are producing abundant small hail that could be high-biasing radar precipitation estimates. However, erring on the side of caution with these products. We have also expanded the Flash Flood Watch to cover northern Carbon and Albany counties as well as the north Laramie Range. Moisture in that area appears sufficient, but storm motion could be a little faster. However, with multiple rounds possible, and the presence of the Sugarloaf burn area, think a watch is warranted. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Flood Watch through Sunday evening for WYZ106-107-109>118. NE...None. && SHORT TERM...MN LONG TERM...GCC AVIATION...GCC FIRE WEATHER...MN HYDROLOGY...MN
Hazardous weather outlook, Aug 13, 3:37 PM MDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 337 PM MDT Sat Aug 13 2022 NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-142145- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County-Goshen County- East Laramie County- 337 PM MDT Sat Aug 13 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Increasing monsoonal moisture will produce isolated to scattered showers and thunderstorms late this afternoon and evening. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered to numerous mainly afternoon and evening showers and thunderstorms are forecast Sunday through Monday. Locally heavy rainfall may cause minor flooding. .Spotter information statement... Spotter activation will not be needed. WYZ103>107-109>118-142145- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County- 337 PM MDT Sat Aug 13 2022 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered to numerous afternoon and evening showers and thunderstorms will develop. Locally heavy rainfall may cause flash flooding, especially over the higher terrain and near burn scars. Accumulating small hail could also create dangerous travel conditions. A Flood Watch is in effect through Sunday evening. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered showers and thunderstorms are expected to develop Sunday morning and become widespread in the afternoon. Locally heavy rainfall may cause flash flooding, especially over the higher terrain and near burn scars. Accumulating small hail could be possible again. A Flood Watch remains in effect through Sunday evening. Scattered showers and thunderstorms are possible on Monday, before we head into a drier pattern for mid-week. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 13, 2:54 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
254 PM MDT Sat Aug 13 2022
WYZ103-106-132145-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
254 PM MDT Sat Aug 13 2022
...A strong thunderstorm will impact portions of northeastern Albany,
west central Platte and south central Converse Counties through 345
PM MDT...
At 253 PM MDT, Doppler radar was tracking a strong thunderstorm over
Laramie Peak, or 27 miles northwest of Wheatland, moving southeast at
10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Laramie Peak and Friend Park Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4226 10557 4238 10539 4219 10509 4201 10537
TIME...MOT...LOC 2053Z 319DEG 9KT 4227 10542
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HammerSpecial weather statement, Aug 13, 3:28 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
328 PM MDT Sat Aug 13 2022
WYZ115-116-132200-
South Laramie Range WY-Laramie Valley WY-
328 PM MDT Sat Aug 13 2022
...A strong thunderstorm will impact portions of southeastern Albany
County through 400 PM MDT...
At 327 PM MDT, Doppler radar was tracking a strong thunderstorm over
University Of Wyoming War Memorial Stadium, or over Laramie. This
storm was nearly stationary.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Motorists
should also be prepared for significantly reduced
visibilities and hail accumulating on roadways.
Locations impacted include...
Laramie and University Of Wyoming War Memorial Stadium.
This includes Interstate 80 in Wyoming between mile markers 312 and
319.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4136 10554 4131 10547 4119 10552 4122 10564
4130 10565
TIME...MOT...LOC 2127Z 046DEG 3KT 4131 10554
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
HammerLocal storm report, Aug 13, 3:32 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
332 PM MDT SAT AUG 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 1 SE LARAMIE 41.30N 105.57W
08/13/2022 E0.88 INCH ALBANY WY TRAINED SPOTTER
PEAS TO NICKEL SIZED HAIL.
&&
GCCLocal storm report, Aug 13, 3:36 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
336 PM MDT SAT AUG 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM FLASH FLOOD 2 E ALBANY 41.17N 106.08W
08/13/2022 ALBANY WY TRAINED SPOTTER
1.07 INCHES OF RAIN AND HAIL COVERING GROUND. CREEK
FLOODING REPORTED.
&&
GCCSpecial weather statement, Aug 13, 3:51 PM MDT, 21 minutes before
Special Weather Statement National Weather Service Cheyenne WY 351 PM MDT Sat Aug 13 2022 WYZ115-116-132215- South Laramie Range WY-Laramie Valley WY- 351 PM MDT Sat Aug 13 2022 ...Strong thunderstorms will impact portions of southeastern Albany County through 415 PM MDT... At 350 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Baldy Peak to Laramie. These storms were nearly stationary. HAZARD...Penny to Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Laramie and University Of Wyoming War Memorial Stadium. This includes Interstate 80 in Wyoming between mile markers 305 and 316. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4159 10543 4131 10576 4120 10564 4148 10531 TIME...MOT...LOC 2150Z 039DEG 2KT 4148 10542 4129 10559 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Hammer
Local storm report, Aug 13, 4:09 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
409 PM MDT SAT AUG 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HEAVY RAIN 1 SE LARAMIE 41.30N 105.57W
08/13/2022 M0.62 INCH ALBANY WY TRAINED SPOTTER
0.62 INCHES OF RAIN IN LAST 40 MINUTES.
&&
GCCThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:05 PM MDT | Special Weather Statement | CYS | Goshen | 25 min |
| Aug 13, 1:54 PM MDT | Flash Flood Warning | CYS | Albany, Carbon | 3 hr |
| Aug 13, 2:50 PM MDT | Flash Flood Warning | CYS | Albany | 3 hr |
| Aug 13, 2:54 PM MDT | Special Weather Statement | CYS | Platte | 51 min |
| Aug 13, 3:03 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 29 min |
| Aug 13, 3:20 PM MDT | Areal Flood Advisory | CYS | Albany, Laramie | 3 hr |
| Aug 13, 3:28 PM MDT | Special Weather Statement | CYS | Albany | 32 min |
| Aug 13, 3:48 PM MDT | Areal Flood Advisory | CYS | Albany | 27 min |
| Aug 13, 3:51 PM MDT | Special Weather Statement | CYS | Albany | 24 min |
Nearby
Flash Flood Warnings in Wyoming, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.